Alabama, 2005

Hail in Alabama, March 27, 2005

March 27, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 9:48 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 27, 9:48 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CST SUN MAR 27 2005

.UPDATE...

THE MAIN REASON FOR THE UPDATE IS FOR TORNADO WATCH 97 FOR THE
SOUTHEAST COUNTIES.

AT 15Z MSAS ANALYZED THE SURFACE LOW AROUND TUSCALOOSA.  THE COLD
FRONT EXTENDED WESTWARD AND IT WAS EAST OF MERIDIAN AND WEST
OF MOBILE.  THIS FRONT WILL CONTINUE TO MOVE EASTWARD TODAY.

THE WARM FRONT IS SOMEWHERE AROUND CALERA TO NORTH OF ALEX CITY.
THIS PUTS THE SOUTHEAST FORECAST AREA IN THE DANGEROUS WARM
SECTOR.  STORMS ARE BEGINNING TO FIRE IN THE WARM AREA AND EXPECT
THIS TREND TO CONTINUE THROUGH THE MORNING HOURS.

THE BEST GUESS WOULD BE FOR THE WARM SECTOR TO LIFT NORTHWARD
AS THE COLD FRONT PUSHES EASTWARD.  THIS WILL MOVE THE SEVERE
THREAT NORTH THROUGH THE DAY.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR LEE...MACON...RUSSELL...BULLOCK...
MONTGOMERY...LOWNDES...PIKE...AND BARBOUR

&&

80/80
Hazardous weather outlook, Mar 27, 7:33 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CST SUN MAR 27 2005

ALZ011>015-017>050-281333-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
733 AM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

TODAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP
ACROSS THE AREA.  BY LATE MORNING...SKIES WILL BEGIN TO
CLEAR AND THE AIR SHOULD DESTABILIZE QUICKLY ALLOWING FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT.

THE SPECIFIC THREAT WITHIN THE MODERATE RISK WILL VARY NORTHWEST TO
SOUTHEAST.  THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE
20 AND 59 WILL BE LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES,
AS THE AIR WILL BE MORE UNSTABLE AND SHEAR WILL BE GREATER.  THE RISK
OF TORNADOES MAY INCREASE WITH ANY SUPERCELL THUNDERSTORM DEVELOPMENT
AHEAD OF THE COLD FRONT IN THIS AREA.  ACROSS NORTHWEST SECTIONS, THE
MAIN SEVERE THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY.

KH/JDD

In the hours before

Local storm report, Mar 27, 7:04 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 AM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      MONTGOMERY              32.35N 86.28W
03/27/2005                   MONTGOMERY         AL   EMERGENCY MNGR

            LAMAR ROAD IS CLOSED AND FLOODING IS OCCURRING UP TO CAR
            DOORS.

&&

KH/99
Special weather statement, Mar 27, 8:28 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 AM CST SUN MAR 27 2005

ALZ050-271603-
828 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 96...

BARBOUR

NO COUNTIES REMAIN IN THIS WATCH.
Local storm report, Mar 27, 11:58 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  1.00 INCH        ELMORE             AL   PUBLIC

1129 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  0.88 INCH        ELMORE             AL   EMERGENCY MNGR

1130 AM     HAIL             MILLBROOK               32.49N 86.37W
03/27/2005  0.88 INCH        ELMORE             AL   BROADCAST MEDIA

1148 AM     HAIL             5 NE WETUMPKA           32.60N 86.14W
03/27/2005  1.00 INCH        ELMORE             AL   AMATEUR RADIO

1150 AM     HAIL             5 NE WETUMPKA           32.60N 86.14W
03/27/2005  1.75 INCH        ELMORE             AL   EMERGENCY MNGR

&&

KH/99
Local storm report, Mar 27, 12:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FUNNEL CLOUD     1 S ECLECTIC            32.62N 86.03W
03/27/2005                   ELMORE             AL   PUBLIC

            FUNNEL CLOUD REPORTED ONE MILE SOUTH OF ECLECTIC.

&&

KH/99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chambers

When
March 27, 12:25 PM CST to 12:58 PM CST
Where
Chambers County, 11 mi W of Lafayette
Measured
1.75 in hail
Property damage
$14,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -85.567

The supercell continued along its northeastward path and dropped hail across northern Chambers County. The largest hail reported was golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445124.